Revisiting the Two-Dimensional Defect-Free Azimuthal Nematic Equilibrium on an Annulus

A.H. Lewis, D.G.A.L. Aarts, P.D. Howell, Apala Majumdar

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

We study the azimuthal defect-free nematic state on a two-dimensional annulus within a simplified and reduced two-dimensional Landau--de Gennes model for nematic liquid crystals. We perform a detailed asymptotic analysis of the instabilities of the defect-free state in terms of a dimensionless material and temperature-dependent variable and the annular aspect ratio. The asymptotic analysis is accompanied by a rigorous local stability result, again in terms of a dimensionless material and temperature-dependent parameter and annular aspect ratio. In contrast to Oseen--Frank predictions, the defect-free state can be unstable in this model, with elastic isotropy and strong anchoring, for a range of macroscopically relevant annular aspect ratios.
Original languageEnglish
Pages (from-to)1851–1875
Number of pages25
JournalSIAM Journal on Applied Mathematics
Volume77
Issue number6
DOIs
Publication statusPublished - 2017

Fingerprint Dive into the research topics of 'Revisiting the Two-Dimensional Defect-Free Azimuthal Nematic Equilibrium on an Annulus'. Together they form a unique fingerprint.

Cite this